Drug-induced liver disease also refers to as drug-induced liver injury, is a kind of liver damage that arises due to some medicines. The term “pharmaceuticals” here refers to both OTC and prescription medications. Your liver can be harmed by using medications that are no longer thought to be safe. Also, inform if you are taking too much of a particular medication, such as Tylenol (acetaminophen).
How Does My Liver Work?
The liver helps your body process food and store it for later use. It also aids in the processing and elimination of chemicals like pharmaceuticals from the body. Inherited disorders, viral infections, viral hepatitis, obesity, and excessive alcohol use are all potential causes of liver disease. Also, the use of liver-harming medicines and chemicals is a potential cause of liver disease.
What Impact Does My Liver Have on My Medication?
The kidney, liver, or a combination of the two organs eliminate the majority of drugs from the body. When it comes to drugs that are mostly eliminated by the liver, liver illness can slow this process. And result in an accumulation of the drug in the body.
As a result, your doctor may need to change your medicine, prescribe a lower amount for you, or instruct you to take it less frequently. The level of liver damage and whether you are taking other medicines that are taken through the same hepatic pathways will affect these changes.
Can Medicine Hurt My Liver?
- It is not advisable to take certain prescription medications if you already have the liver disease since they can harm your liver.
- OTC medicines, like acetaminophen (Tylenol), can also harm the liver, particularly if used in high dosages.
- Be aware that acetaminophen frequently appears in OTC goods, particularly those used to treat colds and the flu, along with other drugs.
- Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen (Motrin, Advil), naproxen (Aleve), and others, can also harm the liver.
- Last but not least, exceeding the advised limit on alcohol consumption can harm the liver and may exacerbate liver impairment brought on by medicine.
If you experience any of these signs or symptoms of liver disease, make an appointment with your doctor. This includes symptoms including dark urine, itching, whitening of the skin and eyes, loss of appetite, nausea, and vomiting. Also, this includes any stomach pain in the upper right area, vomiting, or pale-colored bowels.
- The first approach should be to quit taking the drug, if at all possible if it has hurt your liver.
- Your healthcare professional may also advise you to relax and refrain from strenuous activity. Also, receive fluids through a vein, depending on your symptoms and the extent of the liver damage (IV).
- After days to weeks of quitting the medication, the majority of cases of drug-induced liver impairment will begin to improve.
- A complete recovery often takes two to three months. You might receive supportive treatment to treat your symptoms during this period.
- Long-term management of the illness necessitates abstaining from anything that could endanger the liver. For instance, drinking alcohol or using acetaminophen.
Damage to the liver arises due to the use of prescription or over-the-counter (OTC) drugs or nutritional supplements referred to as drug-induced liver injury. The signs of a damaged liver can differ from person to person. When you first start taking a drug, it could appear right away, but not always. Medication-induced liver damage may take months or years to manifest.
To monitor for harm to your liver function, your doctor can request blood tests. You will be given the diagnosis of drug-induced liver injury once they have ruled out all other potential causes of liver harm. If a medicine has harmed your liver, you must stop using it and stay away from anything else that might do the same, such as alcohol.